North Dakota, 2025

Drought in North Dakota, June 1 to 17, 2025

June 1 to 17, 2025 · NWS BIS · 8 events in 8 counties and zones

Widespread rainfall over much of western and central North Dakota led to significant drought improvement. During the first week of June, most locations with a drought designation saw a one-category improvement in drought intensity.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Widespread rainfall over much of western and central North Dakota led to significant drought improvement. During the first week of June, most locations with a drought designation saw a one-category improvement in drought intensity. By mid-June, almost all locations were designated D1 (Moderate Drought) or better. Only a tiny sliver of very far western Golden Valley County remained in D2 (severe drought) designation, with the mass majority of the county in D1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 11:31 PM CST, 29 minutes earlier. Its key messages:

  • Warm and mainly dry conditions expected through the weekend, with widespread highs in the upper 70s and 80s.
  • Smoke aloft will continue through tomorrow, with widespread smoke at the surface.
  • A system will bring showers and thunderstorms to the area Sunday night through Monday night. Strong to severe storms should remain south and east of the forecast area.
  • Cooler temperatures in the 60s and 70s are then expected through the remainder of the work week with hit and miss showers and a few thunderstorms.
Area forecast discussion, May 31, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1231 AM CDT Sun Jun 1 2025

.KEY MESSAGES...

- Warm and mainly dry conditions expected through the weekend,
  with widespread highs in the upper 70s and 80s.

- Smoke aloft will continue through tomorrow, with widespread
  smoke at the surface.

- A system will bring showers and thunderstorms to the area
  Sunday night through Monday night. Strong to severe storms
  should remain south and east of the forecast area.

- Cooler temperatures in the 60s and 70s are then expected
  through the remainder of the work week with hit and miss
  showers and a few thunderstorms.

&&

.UPDATE...
Issued at 1231 AM CDT Sun Jun 1 2025

Similar to the previous update, the only thing of note going on
right now is the widespread smoke. As such, minimal changes were
made to the forecast for this update.

UPDATE
Issued at 948 PM CDT Sat May 31 2025

Quiet night other than the widespread smoke across the region.
Edits to the forecast were minimal with this update/product
issuance.

UPDATE
Issued at 643 PM CDT Sat May 31 2025

Overall the forecast remains in good shape. Main impact is the
smoke from Canadian wildfires across the region continuing to
move in with a weak northerly flow aloft. Visibility due to the
smoke roughly ranges from 2-4 miles overall, with occasional 1
mile or a bit less at times. As low/mid level flow becomes
west/southwest tonight into Sunday, smoke should erode/dissipate
some from west into central. However, another frontal boundary
pushing southeast into the region looks to bring another swath
of Canadian wildfire smoke into our region Sunday night.

&&

.DISCUSSION...
Issued at 240 PM CDT Sat May 31 2025

An upper-level ridge continues to move across the High Plains
today leading to increased temperatures across the High Plains
and Northern Plains. However thick smoke aloft over the
Northern Plains if preventing temperatures from warming into the
upper 80s today. Widespread smoke is forecast to linger across
the state today through much of Sunday. Visibility reductions
down to 1 mile have been observed in across the state today as
thick surface smoke streams in from Saskatchewan. Overnight low
temperatures are forecast to remain in the 50s.

Smoke if forecast to begin to leave the western half of the
state Sunday as North Dakota begins to get on the western side
of the ridge leading to southwesterly flow aloft. In addition
southerly winds will begin to transport clear air from the
Central and Southern Plains. Sunday is also forecast to be the
warmest day as the ridge axis strengthens across the Northern
Plains. Temperatures are forecast to warm into the 80s to lower
90s. Showers and Thunderstorms are possible Sunday evening for
Western North Dakota and overnight for central North Dakota as
an upper-level system digs across the region. A cold front will
initiate showers and some thunderstorms as the front passes
through the state. There is a chances for isolated areas in the
northwest to see up to half an inch of rain from convective
storms.

The upper-level pattern will begin to transition Sunday into
Monday as the upper-level ridges flattens and a broad trough
digs across the Northern Plains. Severe weather chances Monday
have shifted further to the southeast into South Dakota and
Minnesota. Majority of the instability will be to our southeast.
However, there is some elevated CAPE and abundant shear which
could lead to a stronger post frontal thunderstorm in the James
River Valley. Precipitation amounts continue to diminish across
central North Dakota while the majority of the precipitation
remains favored across northeastern South Dakota into Minnesota.
However, there is a chance for isolated areas across central
and eastern North Dakota to see up to a quarter inch of rain.
This broad trough will bring cooler temperatures and chances of
precipitation through the middle of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1231 AM CDT Sun Jun 1 2025

Surface smoke continues across the area, impacting all
terminals. Generally, western terminals (KXWA and KDIK) see
lesser impacts, with MVFR visibilities (generally hovering
around 4 SM), while central/eastern terminals (KBIS, KMOT, and
KJMS) see IFR visibilities (generally hovering around 2 to 2 1/2
SM), though these visibilities could go up and down through the
period based on where the smoke moves. Slightly stronger
southwesterly winds should help clear the smoke out starting
around 12z from west to east. Around 18z, a cold front will push
through the area from the northwest, shifting winds to
northwesterly around 15 to 20 kts behind the front, while also
bringing down another round of surface smoke. Rain showers will
then move into the northwest around 02z, spreading east through
the end of the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Besson
DISCUSSION...Johnson
AVIATION...Besson
Hazardous weather outlook, May 31, 11:31 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1231 AM CDT Sun Jun 1 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1231 AM CDT Sun Jun 1 2025 /1131 PM MDT Sat May 31 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Besson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Mountrail

When
June 1, 12:00 AM CST to June 3, 6:00 AM CST
Where
Mountrail forecast zone
Reported by
Drought Monitor
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, Stark

When
June 1, 12:00 AM CST to June 3, 6:00 AM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Slope

When
June 1, 12:00 AM CST to June 3, 6:00 AM CST
Where
Slope forecast zone
Reported by
Drought Monitor
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Dunn

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Dunn forecast zone
Reported by
Drought Monitor
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Billings

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Billings forecast zone
Reported by
Drought Monitor
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, McKenzie

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, Bowman

When
June 1, 12:00 AM CST to June 3, 6:00 AM CST
Where
Bowman forecast zone
Reported by
Drought Monitor
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261633, 1261634, 1261635, 1261636, 1261637, 1261638, 1261639, 1261640.